Involve: A Journal of Mathematics

  • Involve
  • Volume 3, Number 2 (2010), 129-148.

Recursive sequences and polynomial congruences

J. Lehman and Christopher Triola

Full-text: Open access

Abstract

We consider the periodicity of recursive sequences defined by linear homogeneous recurrence relations of arbitrary order, when they are reduced modulo a positive integer m. We show that the period of such a sequence with characteristic polynomial f can be expressed in terms of the order of ω=x+f as a unit in the quotient ring m[ω]=m[x]f. When m=p is prime, this order can be described in terms of the factorization of f in the polynomial ring p[x]. We use this connection to develop efficient algorithms for determining the factorization types of monic polynomials of degree k5 in p[x].

Article information

Source
Involve, Volume 3, Number 2 (2010), 129-148.

Dates
Received: 29 October 2007
Accepted: 26 January 2010
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.involve/1513733291

Digital Object Identifier
doi:10.2140/involve.2010.3.129

Mathematical Reviews number (MathSciNet)
MR2718873

Zentralblatt MATH identifier
1269.11015

Subjects
Primary: 11B50: Sequences (mod $m$) 11C08: Polynomials [See also 13F20] 11T06: Polynomials

Keywords
linear homogeneous recurrence relations polynomial congruences finite rings finite fields

Citation

Lehman, J.; Triola, Christopher. Recursive sequences and polynomial congruences. Involve 3 (2010), no. 2, 129--148. doi:10.2140/involve.2010.3.129. https://projecteuclid.org/euclid.involve/1513733291


Export citation

References

  • W. W. Adams, “Splitting of quartic polynomials”, Math. Comp. 43:167 (1984), 329–343.
  • E. Driver, P. A. Leonard, and K. S. Williams, “Irreducible quartic polynomials with factorizations modulo $p$”, Amer. Math. Monthly 112:10 (2005), 876–890.
  • D. S. Dummit and R. M. Foote, Abstract algebra, 3rd ed., Wiley, Hoboken, NJ, 2004.
  • H. M. Edwards, Galois theory, Graduate Texts in Mathematics 101, Springer, New York, 1984.
  • H. T. Engstrom, “On sequences defined by linear recurrence relations”, Trans. Amer. Math. Soc. 33:1 (1931), 210–218.
  • J. P. Fillmore and M. L. Marx, “Linear recursive sequences”, SIAM Rev. 10 (1968), 342–353.
  • G. H. Hardy and E. M. Wright, An introduction to the theory of numbers, 5th ed., Oxford University Press, New York, 1979.
  • R. Lidl and H. Niederreiter, Finite fields, Encyclopedia of Mathematics and its Applications 20, Addison-Wesley, Reading, MA, 1983.
  • T. Skolem, “The general congruence of the 4th degree modulo $p$, $p$ prime”, Norsk Mat. Tidsskr. 34 (1952), 73–80.
  • Z.-H. Sun, “Cubic and quartic congruences modulo a prime”, J. Number Theory 102:1 (2003), 41–89.
  • Z.-H. Sun, “A criterion for polynomials to be congruent to the product of linear polynomials $\pmod p$”, Fibonacci Quart. 44:4 (2006), 326–329.
  • Z. H. Sun and Z. W. Sun, “Fibonacci numbers and Fermat's last theorem”, Acta Arith. 60:4 (1992), 371–388.
  • R. G. Swan, “Factorization of polynomials over finite fields”, Pacific J. Math. 12 (1962), 1099–1106.
  • D. D. Wall, “Fibonacci series modulo $m$”, Amer. Math. Monthly 67 (1960), 525–532.
  • M. Ward, “The arithmetical theory of linear recurring series”, Trans. Amer. Math. Soc. 35:3 (1933), 600–628.